Article Text

PDF

Gangrene developing after minor surgery in a patient with undiagnosed systemic lupus erythematosus and lupus anticoagulant.
  1. B K Jindal,
  2. M F Martin,
  3. A Gayner

    Abstract

    We report a case of progressive peripheral ischaemia and gangrene as a presenting feature of systemic lupus erythematosus. It developed in a previously asymptomatic 40-year-old woman following minor surgery to her toe. Eventually she required a below-knee amputation and despite systemic corticosteroids continued to deteriorate, presenting later with signs of systemic intravascular thromboses. Histopathology and immunofluorescence on vessels repeatedly failed to demonstrate any evidence for vasculitis. A full coagulation screen confirmed the presence of 'lupus' anticoagulant. A plasma exchange was performed to remove circulating immunoglobins and she made a rapid and sustained recovery. Peripheral gangrene has not previously been described in association with lupus anticoagulant. We would suggest that in all cases of systemic thrombosis or unexplained peripheral vascular ischaemia lupus anticoagulant should be considered.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.